Alert archive / Nevada / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Las Vegas, NV

April 29, 2019Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Apr 29, 2019, 2:54 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2019, 2:54 PM PDT (21:54 UTC)
Expired
Apr 29, 2019, 3:30 PM PDT
In force
36 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 33 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WUUS55 KVEF 292154
SVRVEF
AZC015-NVC003-292230-
/O.NEW.KVEF.SV.W.0002.190429T2154Z-190429T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
254 PM PDT MON APR 29 2019

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...
  East central Clark County in southern Nevada...

* Until 330 PM PDT/330 PM MST/.

* At 251 PM PDT/251 PM MST/, a severe thunderstorm was located 10
  miles north of Nellis AFB, moving northwest at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Boulder City, Las Vegas Bay, Boulder Beach, Callville Bay
  Campground, Boulder Beach Campground, Las Vegas Bay Campground,
  Callville Bay, Hoover Dam, Lake Mead National Recreation Area and
  Willow Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground 
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can 
hear thunder, you are close enough to be struck by lightning.

If on or near Lake Mead Boulder Basin and Virgin Basin, get off the 
water and move indoors. Remember, lightning can strike out to 15 
miles from the parent thunderstorm. 

&&

LAT...LON 3554 11441 3553 11465 3620 11492 3622 11434
TIME...MOT...LOC 2151Z 142DEG 49KT 3639 11499 

HAIL...1.00IN
WIND...60MPH
 
$$

Lericos
1 follow-up statement
183 
WWUS55 KVEF 292229
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
329 PM PDT MON APR 29 2019

AZC015-NVC003-292236-
/O.EXP.KVEF.SV.W.0002.000000T0000Z-190429T2230Z/
Mohave AZ-Clark NV-
329 PM PDT MON APR 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND EAST
CENTRAL CLARK COUNTIES WILL EXPIRE AT 330 PM PDT/330 PM MST/...
                
The line of storms which prompted the warning has weakened below 
severe limits, and no longer poses an immediate threat to life or 
property.

Therefore, the severe thunder storm warning will be allowed to 
expire. However small hail and gusty winds are still possible with 
this thunderstorm.

A Flash Flood Warning is still in effect for the Willow Beach area 
until 615 PM 

LAT...LON 3554 11441 3553 11465 3620 11492 3622 11434
TIME...MOT...LOC 2226Z 142DEG 49KT 3676 11535 

$$

Lericos

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:07 PM PDT, 47 minutes earlier.

Area forecast discussion, Apr 29, 2:07 PM PDT, 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
207 PM PDT Mon Apr 29 2019

.SYNOPSIS...Widespread showers and thunderstorms are likely
though this evening as a low pressure system moves through the
area. Additional showers are likely tomorrow across Lincoln county
as a weak cold front pushes through the region. Warmer and drier
conditions are expected for the remainder of the week with
temperatures climbing above normal by the weekend.

&&

.SHORT TERM...through Tuesday evening.

Widespread convection is ongoing this hour as a compact closed
low pivots out of Southern California and into the Four Corners
region. High resolution forecast models have done a decent job
today highlighting thunderstorm activity concentrated in Clark
county this afternoon, and they continue to advertise this
activity shifting into Northeast Clark, Lincoln, and Mohave
Counties this evening. Steep lapse rates and strong forcing within
a broadly diffluent flow pattern ahead of the low, along with
moderate southerly shear have promoted a few stronger updrafts.
Numerous reports of small, pea sized hail were received in the
Vegas Valley. Even had a couple reports of hail up to the size of
pennies. As activity consolidates and pushes eastward, the threat
for hail and gusty winds will shift eastward as well, favoring
Mohave county and northeast Clark county. Rainfall rates of up to
1 inch per hour are possible as well, suggesting at least an
isolated flash flood threat.

By late this evening, the closed low will push east into Arizona
and convective activity will wane. A few showers may persist into
the late evening across Lincoln and Northern Mohave counties, but
should clear by the early morning hours. Drier conditions are
expected Tuesday, however a weak cold front sagging south into
Lincoln county will be the focus of some additional showers and
thunderstorms during the afternoon and evening hours.

&&

.LONG TERM...Wednesday through Monday.

Dry weather is expected Wednesday through late this week as mean
layer troughing over the western U.S. weakens Wednesday into
Thursday leaving nearly zonal flow over the region. By Friday, a
weak ridge will build over the Desert Southwest ahead of the next
approaching low pressure system making its way onshore of the
central Cali coast over the weekend. Breezy, northerly winds will
linger into Wednesday behind an exiting shortwave trough but lessen
over most areas through the end of the work week. Ahead of the
approaching Pacific trough, widespread southwest winds will become
gusty for the weekend with gusts of 20-30 mph. Precip chances will
begin over the higher elevations of Inyo and Esmeralda counties on
Saturday before isolated showers spread eastward across the southern
Great Basin on Sunday. Isolated chances for storms look to be
possible, especially over the higher terrain in the aforementioned
areas, both afternoons. Confidence in specifics for Sunday onward is
still on the low-end as models begin to diverge in the handling of
this system once it moves onshore.

Temps will warm well above normal by Friday/Saturday before trough
ushers in a downward trend early next week.

&

.AVIATION...For McCarran...Thunderstorms with erratic and gusty
winds will begin to subside by 00Z, with northwest winds favored
through the evening. CIGs will likely remain at or above 5 Kft.
Sporadic southerly gusts are also possible, before winds subside
and favor a lighter west to southwest wind after midnight. Expect
turbulence, low level wind shear, and icing hazards with the
thunderstorms through the evening hours. Southwest winds will
increase for Tuesday with low level wind shear potentially
returning after sunset with lighter southwest winds at the surface
and stronger northwest winds just above.

For the rest of southern Nevada, northwest Arizona and southeast
California...Erratic wind gusts, turbulence and icing hazards
associated with thunderstorms for much of the area, with much of the
thunderstorm activity ending or increasingly confined to southwest
Utah by sunset. Some flavor of west to southwest winds expected to
takeover tonight, with gusty southwest winds expected to takeover
once again Tuesday.
&&

.SPOTTER INFORMATION STATEMENT...Reports of hail...high
winds...or flooding are encouraged through this evening with
numerous thunderstorms expected in the region. &&

Short Term...Outler
Long Term...Guillet
Aviation...Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:44 PM PDTSevere Thunderstorm WarningVEFClark46 min
Apr 29, 1:06 PM PDTAreal Flood AdvisoryVEFClark4 hr
Apr 29, 4:05 PM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr
Apr 29, 3:17 PM PDTFlash Flood WarningVEFMohave97 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2019Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.